MKSAP: 52-year-old man with rheumatoid arthritis

Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.

A 52-year-old man is evaluated during a follow-up visit for a 2-year history of progressively symptomatic rheumatoid arthritis. He reports increased difficulty with his job due to persistent pain and swelling in the first proximal interphalangeal joints, second and third metacarpophalangeal joints, and bilateral wrists. He also has increased difficulty climbing stairs due to persistent pain and swelling in the right knee. Medications are methotrexate, 25 mg weekly; prednisone, 10 mg/d; naproxen; and folic acid.

On physical examination, vital signs are normal. There is 1+ tenderness to palpation and 1+ swelling of the affected joints.

Plain radiographs of the hands and wrists show periarticular osteopenia, multiple erosions, and carpal joint-space narrowing. Plain radiographs of the knees show medial and lateral joint-space narrowing.

Which of the following is the most appropriate next step in management?

A: Add etanercept
B: Add rituximab
C: Increase methotrexate
D: Increase prednisone

MKSAP Answer and Critique

The correct answer is A: Add etanercept.

Addition of a tumor necrosis factor (TNF)-α inhibitor such as etanercept is indicated for this patient with inadequately controlled rheumatoid arthritis (RA). He has been appropriately started on the recommended initial agent, methotrexate, with the dose appropriately titrated up because of continued disease activity. Symptomatic relief has been sought with the use of prednisone and naproxen, but he continues to have active synovitis. Because he has been given an appropriate dose of methotrexate for an adequate period of time, the most appropriate next step is to add a TNF-α inhibitor such as etanercept. TNF-α inhibitors remain the most widely used biologics for RA and are highly effective in the treatment of RA, leading to a 20% improvement in signs and symptoms of disease within weeks for over half of patients.

Rituximab is indicated for use in patients with moderate to severe RA who are also taking methotrexate but have not responded to TNF-α inhibitors. Having never been treated with a TNF-α inhibitor, it is most appropriate to add a TNF-α inhibitor to this patient’s regimen rather than rituximab. Other biologics are available, and a number have different mechanisms of action and can be used in combination with methotrexate.

The patient has been on methotrexate since diagnosis and is taking a dose that would be expected to improve his symptoms; however, he continues to have significant disease activity. It is unlikely that continuing to increase the dose will adequately control his disease; this will also increase the risk of toxicity.

Increasing prednisone may offer short-term relief of flares in patients with RA. However, this patient has been on chronic glucocorticoids and high-dose methotrexate, yet continues to have a considerable amount of synovitis. Given the chronic nature of RA and need for long-term treatment, exposing patients to the numerous side effects associated with higher doses of glucocorticoids is not optimal. Furthermore, in this patient with known seropositive erosive disease, therapy with disease-modifying agents is required, and prednisone does not halt bony destruction.

Key Point

  • In patients with inadequately controlled rheumatoid arthritis who are taking methotrexate, the addition of a tumor necrosis factor α inhibitor is appropriate to improve signs and symptoms of disease.

This content is excerpted from MKSAP 17 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 16 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.

View 1 Comments >

Most Popular

Get KevinMD's 5 most popular stories.